.

Georgia Part of Recalled Medication Linked to Nationwide Meningitis Outbreak

Georgia facilities received medication from the recalled lots linked to a nationwide outbreak of meningitis.

The Centers for Disease Control and Prevention reports that Georgia is one of 23 states with facilities which received recalled medication linked to a multi-state outbreak of meningitis following epidural steroid injection.

No illnesses have yet been reported in Georgia. To date, a total of 35 cases of meningitis linked to fungal infection have been identified in six states and five deaths have been reported. According to the CDC, several of the infected patients have had strokes related to the meningitis.

Currently puzzling researchers in the fact that the meningitis in several patients was caused by a fungus that is common in the environment, but rarely causes meningitis.

The CDC website says:

Fungal meningitis occurs when the protective membranes that cover the brain and spinal cord are infected with a fungus. Fungal meningitis can develop after a fungus spreads through the bloodstream from somewhere else in the body, as a result of the fungus being introduced directly into the central nervous system, or by direct extension from an infected body site next to the central nervous system. 

This form of meningitis is not contagious, according to the CDC.

The New England Compounding Center of Framingham, Mass., has recalled three lots consisting of a total of 17,676 single-dose vials of the steroid, preservative-free methylprednisolone acetate, according to the Huffington Post. To date, CDC is aware of infections associated only with the three lots that were recalled on September 25, 2012, reports Newport Patch in Rhode Island.

Roswell Patch has reached out to the Georgia Department of Public Health for details on the tainted medication lots that were shipped here. Check back for more information as we receive it.

Sherry Humphries October 06, 2012 at 08:32 PM
I go to a Pain Clinic here in Gainesville and I do recieve pain shots in my back. They started out with a reddish pink shot and then last week at my appointment I was shown two shots and they told me one was the one I had been getting and the other was a cortizone one. Now all this in the media has me worried. The red shot had begun to cause me severe pain a day after getting it. So I opted for the steroid one. I has not caused me any pain and actually seems to have helped better. But should I be concerned about all this in the news about meningitis? Thank You Sherrry
Luke October 10, 2012 at 03:49 PM
All persons who have received the bad batch reguardless of the injection site should be notified. This is to ensure that everyone receive proper treatment and or observation for the possible spread of the virus.

Boards

More »
Got a question? Something on your mind? Talk to your community, directly.
Note Article
Just a short thought to get the word out quickly about anything in your neighborhood.
Share something with your neighbors.What's on your mind?What's on your mind?Make an announcement, speak your mind, or sell somethingPost something